Acetaminophen is a popular drug used for a variety of illnesses and ailments. Most commonly found in Tylenol, Acetaminophen can also be found in prescription drugs and other over-the-counter medications. While many people can take Tylenol daily to treat things like headaches and muscle pain, others will have adverse reactions to the medicine, specifically when not taken correctly or when mixed with other medicines.
It may be shocking to know, but many people have overdosed or been severely harmed by the use of Acetaminophen—some cases of Acetaminophen overdose or wrongful use have even led to death. The most dangerous side effect of Acetaminophen use is liver damage, which often occurs when patients mix Acetaminophen with another drug or use too much Acetaminophen in one single dose.
Every body is different, but the FDA states that the recommended daily dose for Acetaminophen is 4,000mg per day for adults. There are differing accounts of this, with the maker of Tylenol actually saying that the dose should be limited to 3,000mg. Always talk to your doctor if you are prescribed, or plan to take, a dose this large in one day.
Symptoms of an Acetaminophen Overdose
Most people do not expect to have any side effects after taking a prescribed medication, especially one as common as Acetaminophen, and even more so when they are taking an over-the-counter medication like Tylenol. But, for those that do take Tylenol regularly or were prescribed a medicine that contains Acetaminophen, it’s important to know what an overdose may look like so you can catch it before it’s too late.
If you experience any of these symptoms, head to the doctor or hospital immediately.
- Pain in your stomach area, specifically the upper right side
- Vomiting or intense nausea
- Loss of appetite or inability to stomach foods as usual
- Dark urine
- Extreme fatigue
- A yellow tint to your skin tone
- Excessive, uncommon sweating
If these symptoms are ignored for too long, they can lead to a swollen abdomen, mental confusion, jaundice or even cause a patient to fall into a coma.
What Can I Do If I am Harmed by Acetaminophen?
Unfortunately, the use of Acetaminophen can lead to illness and dangerous side effects even when taken as prescribed. If you or a loved one experienced liver damage, signs of overdose, fell into a coma or even died after taking a prescribed amount of Acetaminophen, you may be entitled to compensation for the pain and suffering, medical bills and lost wages. While the FDA stands strong on their recommendation to limit the use of Acetaminophen, many patients are still prescribed high doses or given the okay to take a drug containing Acetaminophen with another, causing an unintentional overdose or liver damage.
If this happens to you or a loved one, contact Stewart & Stewart immediately. The statute of limitations on this type of case is short, so waiting to file a claim could cause your case to be thrown out.
No one deserves to suffer after taking a medication that was meant to help him or her recover or relieve symptoms. Any medicine offered over-the-counter should be considered safe and the warnings and dangers surrounding it should be clear and readily available to all who buy or take the drug. For more information about how the attorneys at Stewart & Stewart can help you, contact us today at 1-800-33-33-LAW or visit our website for more information.